Alert archive / North Dakota / Wind Advisories in 2018
Wind Advisory 16, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Dec 12, 2018, 2:35 AM MST for 9 counties in North Dakota. It took effect at Dec 12, 2018, 2:00 PM MST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 12, 2018, 2:35 AM MST (09:35 UTC)
- In effect from
- Dec 12, 2018, 2:00 PM MST
- Expired
- Dec 12, 2018, 7:35 PM MST
- In force
- 6 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 178 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1247 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -79 m²/s²
- 0-3 km storm-relative helicity
- -39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
725 WWUS73 KBIS 120935 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 335 AM CST Wed Dec 12 2018 NDZ017-018-031>033-040-041-043-044-121745- /O.NEW.KBIS.WI.Y.0016.181212T2100Z-181213T0900Z/ McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman- Adams- Including the cities of Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 335 AM CST Wed Dec 12 2018 /235 AM MST Wed Dec 12 2018/ ...WIND ADVISORY IN EFFECT FROM 3 PM CST /2 PM MST/ THIS AFTERNOON TO 3 AM CST /2 AM MST/ THURSDAY... The National Weather Service in Bismarck has issued a Wind Advisory, which is in effect from 3 PM CST /2 PM MST/ this afternoon to 3 AM CST /2 AM MST/ Thursday. * TIMING...Late this afternoon through early Thursday morning. * WINDS...Sustained winds to 35 mph and gusts to 45 mph. * IMPACTS...Difficult travel, especially for those driving high profile vehicles. Working on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ NDZ004-005-012-013-121200- /O.CON.KBIS.FG.Y.0038.000000T0000Z-181212T1200Z/ Bottineau-Rolette-McHenry-Pierce- Including the cities of Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Velva, Towner, Drake, and Rugby 335 AM CST Wed Dec 12 2018 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... * VISIBILITY...One quarter of a mile or less. * WHERE...Portions of north central North Dakota and the Turtle Mountains, including the Westhope, Bantry, Bottineau, Dunseith, Belcourt, Rolla, and Rugby areas. * IMPACTS...Use caution at uncontrolled intersections and railroad crossings as other vehicles will be difficult to see. Roads may become slick in some spots. Do not use cruise control on slick roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Dense Fog Advisory means visibilities will frequently be reduced to less than one quarter mile. If driving...slow down... use your headlights...and leave plenty of distance ahead of you. && $$ ZH
8 follow-up statements
148 WWUS73 KBIS 121012 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 412 AM CST Wed Dec 12 2018 NDZ004-005-012-013-121115- /O.CAN.KBIS.FG.Y.0038.000000T0000Z-181212T1200Z/ Bottineau-Rolette-McHenry-Pierce- Including the cities of Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Velva, Towner, Drake, and Rugby 412 AM CST Wed Dec 12 2018 ...DENSE FOG ADVISORY IS CANCELLED... Visibilities have improved over the area. Be alert for patchy areas of low visibilities through the morning. $$ NDZ017-018-031>033-040-041-043-044-121815- /O.CON.KBIS.WI.Y.0016.181212T2100Z-181213T0900Z/ McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman- Adams- Including the cities of Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 412 AM CST Wed Dec 12 2018 /312 AM MST Wed Dec 12 2018/ ...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM CST /2 PM MST/ THIS AFTERNOON TO 3 AM CST /2 AM MST/ THURSDAY... * TIMING...Late this afternoon through early Thursday morning. * WINDS...Sustained winds to 35 mph and gusts to 45 mph. * IMPACTS...Difficult travel, especially for those driving high profile vehicles. Working on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ ZH
365 WWUS73 KBIS 121201 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 601 AM CST Wed Dec 12 2018 NDZ017-018-031>033-040-041-043-044-122015- /O.CON.KBIS.WI.Y.0016.181212T2100Z-181213T0900Z/ McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman- Adams- Including the cities of Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 601 AM CST Wed Dec 12 2018 /501 AM MST Wed Dec 12 2018/ ...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM CST /2 PM MST/ THIS AFTERNOON TO 3 AM CST /2 AM MST/ THURSDAY... * TIMING...Late this afternoon through early Thursday morning. * WINDS...Sustained winds to 35 mph and gusts to 45 mph. * IMPACTS...Difficult travel, especially for those driving high profile vehicles. Working on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ ZH
656 WWUS73 KBIS 121528 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 928 AM CST Wed Dec 12 2018 NDZ017-018-031>033-040-041-043-044-122330- /O.CON.KBIS.WI.Y.0016.181212T2100Z-181213T0900Z/ McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman- Adams- Including the cities of Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 928 AM CST Wed Dec 12 2018 /828 AM MST Wed Dec 12 2018/ ...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM CST /2 PM MST/ THIS AFTERNOON TO 3 AM CST /2 AM MST/ THURSDAY... * TIMING...Late this afternoon through early Thursday morning. * WINDS...Sustained winds to 35 mph and gusts to 45 mph. * IMPACTS...Difficult travel, especially for those driving high profile vehicles. Working on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
624 WWUS73 KBIS 121751 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1151 AM CST Wed Dec 12 2018 NDZ017-018-031>033-040-041-043-044-130200- /O.CON.KBIS.WI.Y.0016.181212T2100Z-181213T0900Z/ McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman- Adams- Including the cities of Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 1151 AM CST Wed Dec 12 2018 /1051 AM MST Wed Dec 12 2018/ ...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM CST /2 PM MST/ THIS AFTERNOON TO 3 AM CST /2 AM MST/ THURSDAY... * TIMING...Late this afternoon through early Thursday morning. * WINDS...Sustained winds to 35 mph and gusts to 50 mph. * IMPACTS...Difficult travel, especially for those driving high profile vehicles. Working on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ TJK
547 WWUS73 KBIS 121904 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 104 PM CST Wed Dec 12 2018 NDZ017-018-031>033-040-041-043-044-130315- /O.CON.KBIS.WI.Y.0016.181212T2100Z-181213T0900Z/ McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman- Adams- Including the cities of Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 104 PM CST Wed Dec 12 2018 /1204 PM MST Wed Dec 12 2018/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST /2 AM MST/ THURSDAY... * TIMING...Late this afternoon through early Thursday morning. * WINDS...Sustained winds to 30 mph and gusts to 45 mph. * IMPACTS...Difficult travel, especially for those driving high profile vehicles. Working on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ TJK
696 WWUS73 KBIS 122016 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 216 PM CST Wed Dec 12 2018 NDZ017-018-031>033-040-041-043-044-130430- /O.CON.KBIS.WI.Y.0016.181212T2100Z-181213T0900Z/ McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman- Adams- Including the cities of Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 216 PM CST Wed Dec 12 2018 /116 PM MST Wed Dec 12 2018/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST /2 AM MST/ THURSDAY... * TIMING...Late this afternoon through early Thursday morning. * WINDS...Sustained winds to 30 mph and gusts to 45 mph. * IMPACTS...Difficult travel, especially for those driving high profile vehicles. Working on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ TJK
178 WWUS73 KBIS 130017 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 617 PM CST Wed Dec 12 2018 NDZ017-018-031>033-041-130130- /O.CAN.KBIS.WI.Y.0016.000000T0000Z-181213T0900Z/ McKenzie-Dunn-Golden Valley-Billings-Stark-Hettinger- Including the cities of Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, Mott, and New England 617 PM CST Wed Dec 12 2018 /517 PM MST Wed Dec 12 2018/ ...WIND ADVISORY IS CANCELLED... The National Weather Service in Bismarck has cancelled the Wind Advisory. While northwest wind gusts to 35 mph are forecast this evening, stronger gusts are no longer expected. $$ NDZ040-043-044-130830- /O.CON.KBIS.WI.Y.0016.000000T0000Z-181213T0900Z/ Slope-Bowman-Adams- Including the cities of Marmarth, Bowman, and Hettinger 517 PM MST Wed Dec 12 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM MST THURSDAY... * TIMING...This evening through early Thursday morning. * WINDS...Sustained winds to 30 mph and gusts to 45 mph. * IMPACTS...Difficult travel, especially for those driving high profile vehicles. Working on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ PA
931 WWUS73 KBIS 130235 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 835 PM CST Wed Dec 12 2018 NDZ040-043-044-130345- /O.CAN.KBIS.WI.Y.0016.000000T0000Z-181213T0900Z/ Slope-Bowman-Adams- Including the cities of Marmarth, Bowman, and Hettinger 735 PM MST Wed Dec 12 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Bismarck has cancelled the Wind Advisory. While northwest wind gusts to 35 mph are forecast this evening, stronger gusts are no longer expected. $$ PA
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Dec 11, 11:13 PM MST, 3 hours 22 minutes earlier.
Area forecast discussion, Dec 11, 11:13 PM MST, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1213 AM CST Wed Dec 12 2018 .UPDATE... Issued at 1208 AM CST Wed Dec 12 2018 Quick update to expand the mention of patchy fog a bit west and south, mainly along the glacial ridge/terminal moraine extending from northeastern Stutsman county, through northern Kidder county, and into Sheridan, parts of McLean and Ward counties. Latest satellite imagery and traffic webcams support this. UPDATE Issued at 1135 PM CST Tue Dec 11 2018 Per a report from law enforcement and GOESEast satellite trends, expanded the Dense Fog Advisory into McHenry county through 12 UTC. UPDATE Issued at 1041 PM CST Tue Dec 11 2018 Issued a Dense Fog Advisory for Bottineau, Rolette, and Pierce counties through 12 UTC per NDDOT webcam, surface observation, and GOESEast Nighttime Microphysics RGB trends through 0430 UTC. An expansion into McHenry county is possible. UPDATE Issued at 903 PM CST Tue Dec 11 2018 Areas of fog continue to develop across portions of north central North Dakota, and the southern James River Valley per NDDOT webcam, GOESEast, and surface observation trends through 03 UTC. The fog is most dense and with the greatest areal coverage across the lower Souris Basin and into the Turtle Mountains. Will continue to monitor trends should a Dense Fog Advisory become necessary. UPDATE Issued at 534 PM CST Tue Dec 11 2018 No significant change to the forecast for tonight with this update. A rain and snow mix across the southern James River Valley will continue to shift east over the next 1-2 hours. && .SHORT TERM...(This evening through Wednesday) Issued at 223 PM CST Tue Dec 11 2018 A trough of low pressure now moving through the James river valley will keep some likely chances for rain and snow across the southeast through early this evening. CAM models have been seeing some fog developing following the trough passage across the far eastern counties, and have added fog using the HRRR as the primary model. Considered some patchy freezing drizzle as the dry air moves in behind the system this evening, however their seems to be sufficient ice aloft to prevent much of this. Wednesday will see another clipper move in from Montana. This will bring some gusty winds across the southwest. Looked at NAM and GFS soundings, and bumped the winds up about 10 mph over SuperBlend guidance, but still did not reach advisory category. But some linkup potential for breezy to windy conditions Wednesday afternoon and evening southwest. The clipper will also spread some low chances for rain and snow, but pops have trended lower with each successive run so not impressed with teh precipitation potential. Wednesdays highs will reach into the lower 40s southwest and 30s elsewhere. .LONG TERM...(Wednesday night through Tuesday) Issued at 223 PM CST Tue Dec 11 2018 The extended looks dry and mild as a broad ridge moves east into the northern plains Thursday and Friday. A weak but dry clipper moves through Saturday, followed by a warmup again through the end of next week. Current indications show the 6 to 10 day temperature outlook would be exceptionally warm if the low levels mix out by next weekend. Currently we have mid 40s for highs southwest and 30s elsewhere, but even upper 40s would be possible in a good mixing environment. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1135 PM CST Tue Dec 11 2018 Areas of freezing fog will continue to develop across central North Dakota tonight with LIFR/VLIFR visibility. VFR conditions are expected across western North Dakota tonight. Westerly winds will increase across western North Dakota Wednesday afternoon, spreading into the central during the evening behind a cold front. Gusts of 30-35kts are forecast. Low level wind shear is possible Wednesday afternoon across the west with strong winds off the surface. Scattered rain and snow showers are also possible tomorrow with the passage of the front. MVFR ceilings are possible behind the front Wednesday evening. && .BIS WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until 6 AM CST early this morning for NDZ004- 005-012-013. && UPDATE...ZH SHORT TERM...WAA LONG TERM...WAA AVIATION...PA
Hazardous weather outlook, Dec 11, 10:34 PM MST, 4 hours 1 minute before
Hazardous Weather Outlook National Weather Service Bismarck ND 1134 PM CST Tue Dec 11 2018 NDZ001-002-009-010-017-018-031>033-040-041-043-044-130545- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings-Stark-Slope-Hettinger-Bowman-Adams- 1134 PM CST Tue Dec 11 2018 /1034 PM MST Tue Dec 11 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Northwest wind gusts to 45 mph are possible late Wednesday afternoon and evening across western North Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ003-011-019>023-025-034>037-042-045>048-050-051-130545- Renville-Ward-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton- Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 1134 PM CST Tue Dec 11 2018 /1034 PM MST Tue Dec 11 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ004-005-012-013-130545- Bottineau-Rolette-McHenry-Pierce- 1134 PM CST Tue Dec 11 2018 This Hazardous Weather Outlook is for portions of north central North Dakota. .DAY ONE...Tonight A Dense Fog Advisory is in effect tonight. See www.weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. PA
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 11, 9:36 PM MST | Dense Fog Advisory | BIS | Bottineau, McHenry, Pierce, Rolette | 6 hr |
Nearby
Wind Advisories in North Dakota, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.